Hail, Dubuque
- When
- May 27, 3:33 PM CST to 3:41 PM CST
- Where
- Dubuque County, 2 mi WNW of Peosta
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.467, -90.883
Mainly 0.50 to 0.70 inch hail
A weak upper level disturbance produced scattered showers and thunderstorms in a near semi-dry atmosphere across northeast Iowa. A low freezing level aloft allowed storms to be prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak upper level disturbance produced scattered showers and thunderstorms in a near semi-dry atmosphere across northeast Iowa. A low freezing level aloft allowed storms to be prolific hail producers. A lone storm became strong enough to produce a swath of mainly 0.50 to 0.70 inch hail near Peosta, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:45 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT FRI MAY 27 2005 .SYNOPSIS... VERTICALLY STACKED LOW PRESSURE SYSTEM WAS SITTING OVER SWRN ONTARIO...JUST N OF KINL...AT 12Z. EXTENSIVE CLOUD COVER... NUMEROUS SHRA AND SOME TSRA WERE OCCURRING IN THE DEEP CYCLONIC FLOW FROM ERN SD THROUGH NRN IA...MN AND INTO WRN WI. FURTHER SOUTH SHRA HAS BEEN SPOTTY WITH MOST OF IT TIED TO VORT LOBES ROTATING AROUND THE UPPER LOW. TEMPS SO FAR THE AFTERNOON WERE STRUGGLING ACROSS THE NRN THIRD OF THE CWA WHERE MORE EXTENSIVE CLOUD COVER WAS HOLDING TEMPS BACK IN THE MID TO UPPER 60S. TEMPS ACROSS THE SRN CWA WERE IN THE LOW 70S AS OF 19Z. && .SHORT TERM...(TODAY AND TONIGHT) EXPECT A COUPLE OF ROUNDS OF SCATTERED SHRA/ISOLD TSRA OVER THE AREA FROM LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. FIRST ROUND JUST TAKING SHAPE OVER THE WRN CWA NOW...AHEAD OF VORT MOVING THROUGH NORTH CENTRAL AND NERN IA. ANOTHER VORT...IDENTIFIABLE IN THE CU FIELD OVER ERN SD WILL BRING MORE SHRA/ISOLD TSRA TO THE CWA THIS EVENING. ATM IT APPEARS THAT THE SEVERE THREAT SHOULD BE ISOLATED AT BEST THE REST OF THIS AFTERNOON AND THIS EVENING. THE SEVERE THREAT NORTH OF HIGHWAY 30 WILL BE LIMITED BY LACK OF HEATING WITH SURFACE TEMPS STRUGGLING TO REACH 70. FURTHER SOUTH WHERE BETTER HEATING HAS OCCURRED...LOW LEVEL MOISTURE WILL BE THE LIMITING FACTOR. MOST OF THE CONVECTION SHOULD BE OUT OF THE WAY BY 03Z AND EXPECT CLOUDS TO CLEAR OUT OF MUCH OF THE CWA OVERNIGHT. HAVE GONE WITH PERSISTENCE FOR MINS TONIGHT...LOW 40S NORTH TO AROUND 50 SOUTH...WHICH IS SUPPORTED BY THIS MORNINGS UPSTREAM MINS. HAVE MAINTAINED SLIGHT CHANCE WORDING ACROSS THE NRN COUNTIES FOR SATURDAY CLOSE TO THE UPPER LOW AND SOME WEAK LOW CONVERGENCE ACROSS SRN MN AND SW WI. REST OF FA WILL BE DRY. TEMPS SIMILAR TO THIS AFTERNOON...U60S N TO M70S S. ...DLF... && .LONG TERM... (SATURDAY NIGHT THROUGH NEXT FRIDAY)... UPPER LOW OVER NORTHERN PLAINS TO PIVOT SOUTHEAST ACROSS AREA SUNDAY INTO MONDAY. THIS WILL PRODUCE A SURFACE WAVE OR CLOSED LOW THAT WILL ALLOW FOR SOME PRECIPITATION TO MOVE AND/OR DEVELOP ACROSS REGION LATE SATURDAY NIGHT SW SECTIONS AND ESPECIALLY SUNDAY INTO SUNDAY NIGHT. TYPE FORCING AND 12 AND 18Z INITIALIZATION SUGGEST NAM OR ETA AND GFS ARE REASONABLE TRENDS. STILL MARGINAL CONFIDENCE ON HOW QUICKLY PHASING OCCURS THOUGH...SO KEPT POPS AS CHANCE WITH POTENTIAL FOR MORE WIDESPREAD MODERATE AMOUNTS (QUARTER TO THREE QUARTERS OF AN INCH) OF RAIN TO FALL IF RAPID CYCLOGENESIS DOES HAPPEN. KEPT LOWS ON LOW SIDE NE AND NEAR TO HIGH SIDE OF BLEND OF GUIDANCE SW LOCATIONS WHERE MORE CLOUDS AND ONSET OF PRECIPITATION TO DEVELOP. SUNDAY...MAX TEMPS A CHALLENGE WITH CLOUDS AND WHERE WAVE GOES TO IMPACT TEMPS. WENT LOWER/MID 70S SE AND UPPER 60S NW BUT THIS GRADIENT MAY BE STRONGER IF CYCLOGENESIS OCCURS. LARGE SCALE FORCING AND INSTABILITY LIMIT STRONGER STORMS AND/OR SEVERE POTENTIAL AT THIS TIME TO FAR SOUTH AND EAST...IF AT ALL. THEN CONTINUED SEASONABLY COOL MON/TUE BEHIND SFC LOW AS CANADIAN HIGH PRESSURE MOVES IN. LATE WEEK MORE ENERGY TO AFFECT AREA WITH TEMPS WARMING TO AT LEAST NEAR NORMAL WITH WEAK WESTERN TROUGH. ALSO POPS WITH TEMPS POSSIBLY TOO COOL FOR LATER SHIFTS TO EVALUATE. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 AM CDT FRI MAY 27 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 508 AM CDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THUNDERSTORMS THAT DO DEVELOP SHOULD BE ON THE RELATIVELY WEAK SIDE. HOWEVER...A FEW STORMS MAY BE ABLE TO PRODUCE HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO 55 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL NEW VIENNA 42.55N 91.11W
05/27/2005 0.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
MDBThe Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
Mainly 0.50 to 0.70 inch hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451890.